Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 65, NWS Norman, OK

September 22, 1997Kiowa County, Tillman County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 22, 1997, 11:40 PM CDT for Kiowa County, Tillman County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 22, 1997, 11:40 PM CDT (04:40 UTC)
Expired
Sep 23, 1997, 2:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kiowa County, OK, Tillman County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 230447
FFWOKC
OKC075-141-230730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1140 PM CDT MON SEP 22 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 230 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHWESTERN OKLAHOMA
     SOUTHERN KIOWA AND TILLMAN

INCLUDING THE FOLLOWING LOCATIONS
     DAVIDSON...FREDERICK...MANITOU...MOUNTAIN PARK...SNYDER... TIPTON
     AND TOM STEED LAKE

AT 1140 PM CDT RADAR INDICATED VERY HEAVY RAIN OCCURRING OVER PORTIONS
OF WESTERN AND NORTHERN TILLMAN COUNTY AND SOUTHERN KIOWA COUNTY. RADAR
AND MESONET RAINFALL DATA INDICATES NEARLY 5 INCHES OF RAIN HAS FALLEN
IN THE AREA DURING THE NIGHT. WATER WAS REPORTED TO BE 1 TO 2 FEET DEEP
IN PORTIONS OF TIPTON... IN WESTERN TILLMAN COUNTY. ADDITIONAL MODERATE
TO HEAVY RAINFALL WILL BE POSSIBLE THROUGH 2 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.  IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS.  MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

CJS
LAT...LON 3442  9874 3417  9902 3435  9927 3453  9924
          3485  9894 3472  9885

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 9:06 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 22, 9:06 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT MON SEP 22 1997

LRG AREA RAIN WITH A FEW EMBDD TSTMS OVR NRN AND WRN OK WL CONT TO
ADVANCE ACRS THE RMNDR OF THE FA OVRNGT. DECENT H8 INFLOW OF MOISTURE...
MDT STRG S/W MOVG EWD OUT OF NM... AND GUD UPR LVL DIFLUENCE ALL WORKING
TO SUPPORT WDPSRD SHWRS AND ISOLD TSTMS. RNFL HAS BEEN HVY IN PTNS OF
NWRN OK WITH 4 TO 6 INCHES OCCURRING IN PARTS OF ROGER MILLS AND DEWEY
COUNTIES RESULTING IN SCTD STREET FLOODING. STLT CLOUD TOPS AND 88-D
INDCT PCPN INTENSITIES CURRENTLY DECRSG SMWHT ALTHO WDSPRD 1-2 INCH AMTS
PSBL AS SYS TRACKS EAST OVRNGT. ISOLD 4 INCH AMTS ALSO PSBL IN NRN OK IN
VCNTY AND NWD OF WK SFC TROF IN THE AREA. SLGTLY DRIER AIR EVIDENT ACRS
ERN NM INTO TX PNHDL BEGINNING TO SLOWLY WORK INTO WRN OK... WHICH WL
CONT DCRS PCPN THAT AREA NXT SVRL HRS... AND REDUCE RISK OF ADDNL HVY
RNFL. ELSWHR... WK CDFNT NWRN KS INTO SERN CO XPCTD TO BRING A WND SHFT
TO FAR NWRN OK LATE TNGT. TEMPS GENLY CLOSE ALTHO WL BUMP THEM UP SLGTLY
IN A FEW AREAS.

32

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:18 AM CDTFlash Flood WarningOUNAlfalfa, Major3 hr
Sep 23, 2:28 AM CDTFlash Flood WarningOUNKiowa, Tillman2 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.